Topological Methods in Nonlinear Analysis

The jumping nonlinearity problem revisited: an abstract approach

David G. Costa and Hossein Tehrani

Full-text: Open access

Abstract

We consider a class of nonlinear problems of the form $$ Lu+g(x,u)=f, $$ where $L$ is an unbounded self-adjoint operator on a Hilbert space $H$ of $L^{2}(\Omega)$-functions, $\Omega\subset\mathbb{R}^{N}$ an arbitrary domain, and $g\colon \Omega\times\mathbb{R}\rightarrow\mathbb{R}$ is a "jumping nonlinearity" in the sense that the limits $$ \lim_{s\rightarrow-\infty} \frac{g(x,s)}{s}=a \quad\text{and}\quad \lim_{s\rightarrow\infty}\frac{g(x,s)}{s}=b $$ exist and "jump" over an eigenvalue of the operator $-L$. Under rather general conditions on the operator $L$ and for suitable $a< b$, we show that a solution to our problem exists for any $f\in H$. Applications are given to the beam equation, the wave equation, and elliptic equations in the whole space $\mathbb{R}^{N}$.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 21, Number 2 (2003), 249-272.

Dates
First available in Project Euclid: 30 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1475266298

Mathematical Reviews number (MathSciNet)
MR1998429

Zentralblatt MATH identifier
1112.35006

Citation

Costa, David G.; Tehrani, Hossein. The jumping nonlinearity problem revisited: an abstract approach. Topol. Methods Nonlinear Anal. 21 (2003), no. 2, 249--272. https://projecteuclid.org/euclid.tmna/1475266298


Export citation

References

  • H. Amann and P. Hess, A multiplicity result for a class of elliptic boundary value problems , Proc. Roy. Soc. Edinburgh Sect. A, 84 (1979), 145–151 \ref\key 2
  • A. Ambrosetti and G. Prodi, On the inversion of some differential mappings with singularities between banach spaces , Ann. Mat. Pura Appl., 93 (1973), 231–247 \ref\key 3
  • M. Arias, J. Campos, M. Cuesta and J.-P. Gossez, Asymmetric elliptic problems with indefinite weights , to appear, Ann. Inst. H. Poincaré Anal. Non Linéaire \ref\key 4
  • T. Bartsch and Y. H. Ding, Critical point theory with applications to asymptotically linear wave and beam equations , Differential Integral Equations, 13 (2000), 973–1000 \ref\key 5
  • A. K. Ben-Naoum, C. Fabry and D. Smets, Resonance with respect to the Fučik spectrum , Electron. J. Differential Equations, 37 (2000), 1–21 \ref\key 6 ––––, Structure of the Fučik spectrum and existence of solutions for equations with asymmetric nonlinearities , Proc. Roy. Soc. Edinburgh Sect. A, 131 (2001), 241–265 \ref\key 7
  • M. Berger and E. Podolak, On the solutions of a nonlinear Dirichlet problem , Indiana Univ. Math. J., 24 (1975), 837–846 \ref\key 8
  • H. Brézis and L. Nirenberg, Nonlinear Anal. , to appear \ref\key 9
  • E. N. Dancer, On the Dirichlet problem for weakly nonlinear elliptic partial differential equations , Proc. Roy. Soc. Edinburgh Sect. A, 76 (1977), 283–300 \ref\key 10
  • D. G. de Figueiredo, On the superlinear Ambrosetti–Prodi problem , Nonlinear Anal., 8 (1984), 655–665 \ref\key 11
  • S. Fučik, Boundary value problems with jumping nonlinearities , Cas. Pest. Mat., 101 (1976), 69–87 \ref\key 12 ––––, Solvability of Nonlinear Equations and Boundary Value Problems, D. Reidel Publishing Company, Dordrecht, Holland (1980) \ref\key 13
  • T. Gallouet and O. Kavian, Résultats d'Existence et de Non Existence pour Certains Problèmes Demi-linéaires à l'Infini , Ann. Fac. Sci. Toulouse Math., 3 (1981), 201–246 \ref\key 14
  • J. L. Kazdan and F. W. Warner, Remarks on some quasilinear elliptic equations , Comm. Pure Appl. Math., 28 (1975), 567–597 \ref\key 15
  • A. C. Lazer and P. J. McKenna, Critical point theory and Boundary value problems with nonlinearities crossing multiple eigenvalues , Comm. Partial Differential Equations, 10 (1985), 107–150 \ref\key 16 ––––, A symmetry theorem and applications to nonlinear partial differential equations , J. Differential Equations, 72 (1988), 95–106 \ref\key 17 ––––, Large-amplitude Periodic oscillations in suspension bridges: some new connections with nonlinear analysis , SIAM Rev., 32 (1990), 537–578 \ref\key 18
  • C. A. Magalhães, Semilinear elliptic problems with crossing of multiple eigenvalues , Comm. Partial Differential Equations, 15 (1990), 1265–1292 \ref\key 19
  • B. Ruf, On nolinear elliptic problems with jumping nonlinearities , Ann. Mat. Pura Appl. (4), CXXVIII (1981), 133–151 \ref\key 20
  • M. Schechter, The Fučik spectrum , Indiana Univ. Math. J., 43 (1994), 1139–1157 \ref\key 21
  • E. A. Silva, Critical point theorems and applications to differential equations , Ph.D. Thesis, University of Wisconsin, Madison (1988) \ref\key 22
  • S. Solimini, Some remarks on the number of solutions of some nonlinear elliptic problems , Ann. Inst. H. Poincaré Anal. Non Linéaire, 2 (1985), 143–156 \ref\key 23
  • M. M. Vainberg, Variational Methods for the Study of Nonlinear Operators, Holden–Day, San Francisco (1964)